Hail, Alachua
- When
- May 11, 1:38 PM EST
- Where
- Alachua County, 3.66 mi NE of Archer Flying Ten Ar
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.660, -82.480
Penny size hail was observed.
A passing short wave trough combined with a lingering surface trough and sea breezes produced strong to severe storms during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A passing short wave trough combined with a lingering surface trough and sea breezes produced strong to severe storms during the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 11, 8:47 AM EST, 4 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 947 AM EDT SUN MAY 11 2014 .UPDATE...WATER VAPOR IMAGERY SHOWS WEAKENING SHORTWAVE TROUGH MOVING THROUGH THE LOCAL AREA WITH SOME DRIER AIR WORKING INTO PARTS OF SRN GA. A WEAK SFC REFLECTION NOTED ACROSS SE GA WITH A TROUGH LOCATED IN SE GA INTO THE FL BIG BEND AND THIS HAS BEEN THE FOCUS OF A LINE OF A FEW SHOWERS SINCE EARLY THIS MORNING. RECENT TRENDS SHOW THE LINE OF SHOWERS HAS WEAKENED AND THIS IS REASONABLE CONSIDERING THE WEAKNESS OF THE FORCING ALOFT WITH THE SHORTWAVE TROUGH. HOWEVER...THIS AREA APPEARS TO THE FOCUS OF SOME FURTHER CONVECTION...LIKELY MORE ROBUST AS THE DAYTIME HEATING GENERATES DECENT INSTABILITY. THE MODIFIED JAX SOUNDING...IN A CONSERVATIVE WAY SHOWS SBCAPE OF ABOUT 2100 J/KG AND LI OF -6. THE 500 MB TEMP IS FAIRLY COOL AT -11C...HAVING COOLED 1-3 DEG SINCE YESTERDAY ABOVE 650 MB AS THE SHORTWAVE HAS MOVED INTO THE AREA. THEREFORE...A BETTER SHOT OF SHOWERS AND STORMS TODAY...MAINLY IN THE 20-30% RANGE OVER THE INLAND AREAS. ANY STRONG STORMS...IF THEY CAN REALIZE STRONG UPDRAFTS HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND SMALL HAIL BUT THE THREAT IS LOW AT THIS TIME OWING TO SUBSTANTIAL CLOUD COVER. && .AVIATION...VFR WITH CIGS ABOVE 12000 FT. SOME VCSH AROUND SSI THROUGH 16Z AND THEN REMAINDER TAFS AFTER 18Z. DUE TO LOW CONVECTIVE CHANCES...ITS TOO EARLY TO SPECIFY ANY TEMPO GROUPS OR ANY FLIGHT RESTRICTIONS FOR THIS AFTERNOON/EARLY EVENING ASSOCD WITH ISOLD TO SCT CONVECTION. && .MARINE...LIGHTER SLY FLOW THAN 24 HRS AGO AND SEAS 2-4 FT. WINDS WILL TURN SELY AS THE E COAST SEA BREEZE DEVELOPS. NO HEADLINES. A FEW SHOWERS MAY IMPACT THE COASTAL WATERS THROUGH TONIGHT. RIP CURRENTS: SURF CONTINUES TO BE LOW AROUND 1-2 FT WITH SHORT PERIOD WIND WAVES WITH PERIODS OF AROUND 6 SECONDS. RIP CURRENT RISK CONTINUES TO BE GENERALLY ON THE LOW END. && .PRELIMINARY POINT TEMPS/POPS... AMG 87 65 89 64 / 30 20 20 20 SSI 80 70 81 70 / 20 10 10 10 JAX 86 68 87 68 / 20 20 10 10 SGJ 83 71 82 71 / 20 20 10 0 GNV 87 66 89 66 / 30 30 10 10 OCF 87 67 90 66 / 30 30 10 10 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && SHASHY/STRUBLE/WALKER
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1257 PM EDT SUN MAY 11 2014 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-121000- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 1257 PM EDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. ...ISOLATED STRONG STORMS POSSIBLE INLAND THIS AFTERNOON... .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED OVER INLAND AREAS TODAY WITH MORE ISOLATED STORMS NEAR THE COAST. MOST OF THE STORMS WILL DISSIPATE BY LATE THIS EVENING. STORM MOTION WILL GENERALLY BE NORTH TO NORTHEAST AROUND 10 MPH. AN ISOLATED STRONG STORM IS POSSIBLE WITH GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING. RIVER FLOODING ON THE SANTA FE AND SUWANNEE RIVER BASINS WILL CONTINUE TO SLOWLY SUBSIDE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... RIVER FLOODING WILL CONTINUE TO SUBSIDE ON THE SANTA FE AND SUWANNEE RIVER BASINS. ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. PLW/ARS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
152 PM EDT SUN MAY 11 2014
FLZ022-023-030-111830-
BAKER-COLUMBIA-UNION-
152 PM EDT SUN MAY 11 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BAKER...
COLUMBIA AND UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 230 PM EDT...
AT 152 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES SOUTHEAST OF OLUSTEE...MOVING
NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND PALESTINE COMMUNITY...LULU...OLUSTEE...LAKE BUTLER...
JOHNSTOWN...ELLERBEE...SANDERSON...TAYLOR...MACCLENNY AND GLEN SAINT
MARY THROUGH 230 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3049 8229 3043 8221 3039 8220 3036 8217
3036 8212 3031 8205 3023 8205 3000 8232
3014 8259
TIME...MOT...LOC 1752Z 225DEG 20KT 3018 8240
STRUBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
221 PM EDT SUN MAY 11 2014
FLZ022-036-111900-
ALACHUA-COLUMBIA-
221 PM EDT SUN MAY 11 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA AND
COLUMBIA COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 300 PM EDT...
AT 221 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES SOUTHWEST OF ALACHUA...MOVING NORTH AT
5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
NEWBERRY...ALACHUA...OLENO STATE PARK...LA CROSSE AND HIGH SPRINGS
THROUGH 300 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2992 8270 2994 8248 2993 8248 2993 8244
2992 8241 2989 8240 2989 8239 2959 8238
2963 8265 2968 8266 2983 8266 2983 8269
TIME...MOT...LOC 1821Z 173DEG 5KT 2974 8256
STRUBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
224 PM EDT SUN MAY 11 2014
FLZ021-022-030-111915-
COLUMBIA-SUWANNEE-UNION-
224 PM EDT SUN MAY 11 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COLUMBIA...
SUWANNEE AND UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...
AT 224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTHEAST OF COLUMBIA...MOVING NORTH
AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
UPLAND PINES...PROVIDENCE...OLENO STATE PARK...ICHETUCKNEE SPRING...
HILDRETH...FORT WHITE...COLUMBIA...LULU...WINFIELD AND WATERTOWN
THROUGH 315 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3033 8246 2993 8247 2994 8252 2993 8254
2990 8277 2993 8278 2993 8281 2991 8284
2991 8286 2989 8289 3027 8294
TIME...MOT...LOC 1824Z 173DEG 5KT 3004 8262
STRUBLEThe national radar mosaic for the moment the first event began.
3 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Penny size hail was observed.
At least 8 trees were blown down across northern Columbia county generally north of Lake City. The time of the damage was based on dispatch center call logs.
A spotter observed penny size hail.
The Jacksonville ASOS at the Jacksonville International Airport measured a wind gust of 60 mph.
Penny size hail was observed.
Trees were blown down on Ellis Road.
Street flooding was reported on Interstate 10 near Stockton Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508487, 508490, 508488, 508492, 508489, 508491, 508493.